Thunderstorm Wind, Mayes
- When
- May 20, 11:36 AM CST
- Where
- Mayes County, 4 mi WNW of Adair
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.452, -95.337
Thunderstorm wind gusts were estimated to 60 mph.
A strong upper level storm system moved into the Southern Plains from the Rockies on the 20th and 21st. The attendant warm front moved from northern Texas northward into northeastern Oklahoma during the day on the 20th, and then the cold front associated with this storm system moved through eastern Oklahoma during the late evening of the 20th and early morning hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level storm system moved into the Southern Plains from the Rockies on the 20th and 21st. The attendant warm front moved from northern Texas northward into northeastern Oklahoma during the day on the 20th, and then the cold front associated with this storm system moved through eastern Oklahoma during the late evening of the 20th and early morning hours of the 21st. Warm, moist, and very unstable air resided across eastern Oklahoma ahead of this system. This pattern resulted in multiple rounds of severe thunderstorms across eastern Oklahoma from the early afternoon of the 20th through late morning of the 21st. Very strong wind shear coexisting with the strong instability resulted in some supercell thunderstorms that produced large hail up to golfball size and multiple tornadoes on the 20th. A squall line developed along the cold front that moved into the area during the morning of the 21st, and that line of storms produced multiple tornadoes along the leading edge. Locally heavy rainfall and subsequent flash flooding occurred across northeastern Oklahoma as multiple rounds of thunderstorms affected generally the same area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 20, 9:45 AM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1045 AM CDT Mon May 20 2019 ...UPDATE... .DISCUSSION... Band of convection extending through NE OK remains elevated however sufficient instability remains present to support brief intervals of severe potential. These storms will continue to fester and likely spread E-NE while deeper boundary moisture spreads northward. The residual boundary from the ongoing convection will likely serve as the effective frontal zone and be a focus of concern with expected afternoon / evening storms. Forecast wind profiles appear to be realized in observational satellite winds and area VWP profiles which raises confidence in a broad region of favorable wind fields supportive of significant severe weather from this afternoon through the evening hours. This event will be rather long lived locally as a continued severe threat will exist with developing linear MCS later tonight which advances eastward across the area through early afternoon Tuesday. Flooding risks will continue to steadily raise and areas northeast of Interstate 44 appear most susceptible to the highest totals. River flood warnings have increased in number and further rises are likely once the rainfall footprint is realized. && .PRELIMINARY POINT TEMPS/POPS... TUL 74 70 81 63 / 80 80 80 10 FSM 80 68 79 61 / 30 50 80 20 MLC 78 69 80 64 / 60 50 80 10 BVO 73 67 79 59 / 80 100 80 10 FYV 76 66 78 59 / 50 60 80 20 BYV 75 66 77 61 / 30 60 80 40 MKO 76 67 80 60 / 60 60 80 10 MIO 73 68 78 61 / 70 90 70 10 F10 76 67 80 62 / 60 60 80 10 HHW 81 70 81 65 / 50 30 70 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flash Flood Watch through Tuesday evening for OKZ054>074. AR...Flash Flood Watch through Tuesday evening for ARZ001-002-010-011. && SHORT TERM...07
Hazardous Weather Outlook National Weather Service Tulsa OK 443 AM CDT Mon May 20 2019 ARZ001-002-010-011-019-020-029-OKZ049-053>076-210945- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 443 AM CDT Mon May 20 2019 ...SIGNIFICANT SEVERE WEATHER TODAY WITH THE THREAT OF STRONG TORNADOES... ...HEAVY RAIN AND FLASH FLOODING LIKELY THROUGH TUESDAY EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Elevated. AREA...Eastern Oklahoma and western Arkansas. ONSET...Late Morning into early Afternoon. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and western Arkansas. ONSET...Late Morning into early Afternoon. AREA AT GREATEST RISK...Northeast Oklahoma. FLASH FLOOD. RISK...Elevated. AREA...Much of eastern Oklahoma and western Arkansas. ONSET...Late Morning into early Afternoon. HEAVY RAIN. RISK...Critical. AREA...eastern Oklahoma and western Arkansas. ONSET...Late Morning into early Afternoon. AREA AT GREATEST RISK...Northeast Oklahoma. DISCUSSION... A high impact severe weather and flood event is set to unfold across eastern Oklahoma and western Arkansas Today into Tuesday. Thunderstorms are expected to blossom across eastern Oklahoma and western Arkansas late this Morning into this Afternoon as a potent storm system begins to pivot out of the Southwest and into the Plains. As a warm front moves north across the area this Morning into this Afternoon, the airmass across the region will become increasingly unstable. This will allow any thunderstorms that develop to become supercellular with a few strong tornadoes possible. Large hail and wind gusts to around 80 mph will be possible as well. This activity will taper off later Tonight. In addition, locally heavy rainfall will be likely with an increased potential for flash flooding across much of eastern Oklahoma and western Arkansas. 2 to 4 inches of rain will be common across the area with amounts as high as 8 inches possible in some locations. This will likely lead to flash flooding of creeks, streams and low lying areas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. WEDNESDAY...Thunderstorm Potential...High Wind Potential. THURSDAY...No Hazards. FRIDAY...Thunderstorm Potential. SATURDAY AND SUNDAY...No Hazards. EXTENDED DISCUSSION... The severe thunderstorms and heavy rainfall threat continues into Tuesday as thunderstorm complex that will develop west of the area Tonight moves across eastern oklahoma and western Arkansas. This complex will have the potential to produce damaging winds, large hail and a few tornadoes. These storm are expected to exit the area late Tuesday Afternoon or early Tuesday Evening. Showers and thunderstorms may clip western portions of the area Wednesday night and again on Friday as series of upper level disturbances slide to the west of the area. EMERGENCY MANAGEMENT PLANNING STATEMENT... Emergency management personnel and first responders should continue to closely monitor the latest forecasts both Today and Tuesday. Significant severe weather is expected Today with the potential for high end impacts, including flash flooding. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1028 AM CDT Mon May 20 2019
OKZ059-060-064-201600-
Tulsa OK-Pawnee OK-Creek OK-
1028 AM CDT Mon May 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CREEK...SOUTHEASTERN
PAWNEE AND WEST CENTRAL TULSA COUNTIES UNTIL 1100 AM CDT...
At 1028 AM CDT, a strong thunderstorm was located 3 miles east of
Shamrock, moving northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Sand Springs... Mannford...
Drumright... Shamrock...
Keystone State Park... Silver City...
This includes Interstate 44 between mile markers 185 and 192, and
between mile markers 194 and 209, and near mile marker 214.
LAT...LON 3627 9643 3617 9627 3616 9627 3616 9625
3605 9606 3579 9648 3590 9662 3599 9662
TIME...MOT...LOC 1528Z 219DEG 28KT 3592 9651Special Weather Statement
National Weather Service Tulsa OK
1127 AM CDT Mon May 20 2019
OKZ055-056-060-061-201700-
Tulsa OK-Rogers OK-Nowata OK-Washington OK-
1127 AM CDT Mon May 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...
SOUTHEASTERN WASHINGTON...SOUTHERN NOWATA AND NORTHEASTERN TULSA
COUNTIES UNTIL NOON CDT...
At 1127 AM CDT, a strong thunderstorm was located 3 miles east of
Vera, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Nowata... Skiatook...
Collinsville... Oologah...
Ramona... Talala...
Vera... New Alluwe...
Watova...
LAT...LON 3668 9543 3660 9543 3659 9542 3627 9574
3639 9600 3682 9583
TIME...MOT...LOC 1627Z 203DEG 36KT 3646 9581The Tulsa radar (KINX), 37 km away, was scanning. The volume nearest the first event began at 17:34 UTC.
43 flash flood, 12 tornado, 11 thunderstorm wind, 10 hail, 3 flood. Local standard time, as filed.
Thunderstorm wind gusts were estimated to 60 mph.
Strong thunderstorm wind destroyed boat docks and sunk boats at Monkey Island.
Strong thunderstorm wind damaged boats docks on Grand Lake near Highway 59.
Numerous streets were flooded across Pawnee.
Multiple streets were flooded, including portions of Highway 99 and Highway 20.
Multiple streets were flooded on the southeast side of Cleveland.
Several streets were flooded in and around town, including Lynn Avenue that had about four feet of water flowing over it. A fire department was flooded.
Numerous streets in Bartlesville were flooded.
E 86th Street N was flooded at N 145th E Avenue.
A tornado snapped large tree limbs and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.
Portions of Highway 60 east of Bartlesville, between Bison Road and CR 4015, were flooded and closed.
Portions of N Memorial Drive were flooded and closed.
Several streets were flooded and closed from W 96th Street N to W 106th Street N in Sperry.
Streets were flooded near W Perrier Drive and N Tall Chief Street, and flood water reached occupied structures.
This tornado damaged a home, destroyed an outbuilding, snapped and uprooted trees, and blew down power poles as it moved north-northeast. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
A tornado uprooted several trees and snapped large tree limbs. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.
Portions of Highway 169 in Nowata were closed due to high water.
Portions of Highway 69 and Graham Avenue in Pryor were flooded and closed.
This is the first segment of a two-segment tornado. This large tornado developed southwest of the intersection of the N 420 Road and the W 660 Road. It moved northeast snapping and uprooting trees, and destroying outbuildings when it crossed those roads. Significant tree damage occurred as the tornado crossed the W 650 Road and approached Highway 82, where homes and businesses were severely damaged and numerous trees were snapped in Peggs. After moving through Peggs, the tornado continued to move northeast across mainly rural, rugged terrain where significant tree damage was noted for several miles. It crossed the N 495 Road snapping trees, damaging homes, and destroying outbuildings, and then moved into Delaware County. Based on this damage, maximum estimated wind in this segment of the tornado was 110 to 120 mph.
This tornado developed in the forward flank of the Peggs/Leach supercell, over Lake Hudson. It moved ashore snapping power poles and uprooting trees along Highway 82. The tornado moved east and then northeast uprooting trees and snapping large limbs as it moved along Kenwood Road. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind, likely associated with the rear flank downdraft of the tornadic Peggs/Leach supercell, uprooted trees toward an easterly direction south of the tornado.
Up to five feet of water inundated forty homes and nine businesses in Hominy. The fire department used boats to rescue stranded people.
Strong thunderstorm wind, likely associated with the rear flank downdraft of the tornadic Peggs/Leach supercell, uprooted trees toward an easterly direction south of the tornado.
This is the second segment of a two-segment tornado. This large tornado moved into the far southwestern portion of Delaware County and moved northeast toward Leach. It damaged homes, destroyed outbuildings, and snapped or uprooted many trees. The tornado crossed the Cherokee Turnpike west of Twin Oaks and dissipated. Based on this damage, maximum estimated wind in this segment of the tornado was 110 to 120 mph.
Strong thunderstorm wind, likely associated with the rear flank downdraft of the tornadic Peggs/Leach supercell, uprooted trees toward an easterly direction south of the tornado.
Portions of Highway 88 were flooded between Highway 412 and Claremore.
W 2200 Road was flooded at Hogshooter Creek, where a swift water rescue was conducted.
Strong thunderstorm wind, likely associated with the rear flank downdraft of the tornadic Peggs/Leach supercell, uprooted trees toward an easterly direction south of the tornado.
This tornado damaged homes, destroyed outbuildings, and uprooted trees. It developed as the Peggs/Leach tornado was dissipating, and moved east-northeast across the end of the earlier tornado's path. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.
Strong thunderstorm wind snapped large tree limbs.
Portions of Highways 16 and Alt Highway 75 were flooded and impassable.
Lakeshore Mobile Home park was evacuated due to flooding of Coon Creek.
Portions of E 51st Street S were flooded.
Numerous streets were flooded and closed across the City of Owasso.
Numerous streets were flooded and closed across Collinsville.
N Lewis Avenue was flooded near E 41st Street N.
Numerous roads were flooded and closed in and around Claremore.
Portions of E Kenosha Street were flooded east of Evans Road.
N Lewis Avenue was flooded near E 66th Street N where water rescues were conducted. Multiple other roads in and around Turley were flooded and closed.
Highway 69 was flooded and closed near Park Street in Pryor.
Portions of W 181st Street S, east of Alt Highway 75, were flooded and closed.
Portions of Hectorville Road and N 230 Road were flooded and closed.
Portions of Creager Road between the N 210 Road and the N 250 Road were flooded and closed.
Portions of E 106th Street N were flooded and closed east of Highway 169.
Portions of Highway 123 were flooded and closed between Bartlesville and Dewey.
Portions of Highway 18 and Lake Road were flooded and closed north of Fairfax.
Homes and businesses were flooded.
Roads in and around Afton were flooded, and high water flooded buildings.
Portions of Highway 64 between Pawnee and Cleveland were flooded and closed.
A number of streets were flooded and closed across the City of Tulsa.
A portion of the Creek Turnpike near E 31st Street S was flooded and closed.
This tornado developed south of Sahoma Lake and moved north across the lake, then to the northeast, dissipating before reaching W 81st St S. The path is primarily based on radar data, which detected a strong gate-to-gate circulation and debris signature. A storm survey team from NWS Tulsa investigated the area for damage but couldn't access by road the area where the tornado occurred. The area is heavily wooded, which is most likely the origin of the radar detected tornadic debris signature. This tornado was observed by several people.
Strong thunderstorm wind damaged a home near the University of Tulsa, and snapped large tree limbs.
This tornado moved north across a mainly industrial area east of N Peoria Avenue and south of Highway 75. Radar detected a tornadic debris signature in this area, and a survey team from NWS Tulsa investigated the area. No damage was found in the industrial area, as access to the area where the tornado occurred was limited. This tornado dissipated just before a stronger tornado developed near this location.
This tornado developed just south of E Pine Street at N Rockford Avenue and moved east. The tornado damaged a number of homes and structures, blew down trees, and snapped two power poles. A man was injured when a large tree fell onto his house. The tornado dissipated just north of E Pine Street near N Oswego Avenue. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
This tornado damaged trees, and resulted in a radar detected tornadic debris signature. It was observed by several people.
Thunderstorm wind gusts were estimated to 60 mph.
This tornado snapped large tree limbs north of the TTC Owasso Campus. Based on this damage, maximum estimated wind in the tornado was 65 to 70 mph.
Johnstone Park in Bartlesville was flooded. Portions of Highway 123 were flooded and closed.
Portions of Highways 69 and 60 were flooded and closed.
A portion of E 86th Street N near Centennial Park was flooded and closed.
Portions of Highway 60 east of Vinita were flooded and closed.
Portions of Highway 10 east of Lenapah were flooded and closed.
Numerous roads in and around the City of Claremore were flooded and closed.
A portion of S Hickory Street was flooded and closed near Rock Creek.
A number of roads were flooded and closed on the east side of Skiatook. Residents of five homes were trapped by flood waters and had to be rescued by boat.
About eight feet of water covered portions of the 4050 Road south of Highway 169.
A few houses were flooded with two to three feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823817, 823818, 823819, 823821, 823822, 823823, 823824, 824348, 823826, 823827, 824349, 824350, 824351, 824352, 824354, 823781, 824356, 824360, 824415, 824428, 823782, 823783, 824432, 823828, 824434, 823784, 823787, 823789, 823790, 824437, 823791, 823785, 823792, 824446, 824452, 823793, 823788, 823795, 824456, 824460, and more.